Alert archive / North Dakota / Tornado Warnings in 2006
Tornado Warning 26, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 24, 2006, 6:50 AM MDT for Mercer County, North Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2006, 6:50 AM MDT (12:50 UTC)
- Expired
- Aug 24, 2006, 7:15 AM MDT
- In force
- 25 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Mercer County, ND
The radar
The Bismarck radar (KBIS), 117 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 7:10 AM MDT | HAIL 0.75 | 10 N Zap, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 3:42 AM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 0.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2789 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KBIS 241250
TORBIS
NDC057-241315-
/O.NEW.KBIS.TO.W.0026.060824T1250Z-060824T1315Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
650 AM MDT THU AUG 24 2006
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 715 AM MDT
* AT 649 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER WEST
CENTRAL MERCER COUNTY...OR ABOUT 50 MILES NORTHEAST OF DICKINSON...
MOVING NORTHEAST AT 10 MPH.
* THE TORNADO WILL BE NEAR...
RURAL NORTHERN MERCER COUNTY AROUND 700 AM MDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT
THURSDAY MORNING FOR WESTERN NORTH DAKOTA.
LAT...LON 4744 10219 4727 10211 4743 10162 4752 10170
4751 10193
$$
TSW1 follow-up statement
000
WWUS53 KBIS 241315
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
813 AM CDT THU AUG 24 2006
NDC057-241323-
/O.EXP.KBIS.TO.W.0026.000000T0000Z-060824T1315Z/
MERCER ND-
713 AM MDT THU AUG 24 2006
...THE TORNADO WARNING FOR NORTHWESTERN MERCER COUNTY EXPIRES AT 715
AM MDT...
THE TORNADIC THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT TORNADO THREAT...HOWEVER LARGE HAIL AND DAMAGING WINDS
ARE STILL POSSIBLE WITH THIS STORM AS A SEVERE THUNDERSTORM WARNING
REMAINS IN EFFECT FOR MERCER AND MCLEAN COUNTIES UNTIL 830 AM CDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT
THURSDAY MORNING FOR WESTERN NORTH DAKOTA.
LAT...LON 4744 10219 4727 10211 4743 10162 4752 10170
4751 10193
$$
LEBLANGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 24, 1:45 AM MDT, 5 hours 5 minutes earlier.
Area forecast discussion, Aug 24, 1:45 AM MDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 AM CDT THU AUG 24 2006 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT... LOCAL RADARS AND LIGHTNING NETWORK CONTINUE TO INDICATE SCATTERED SHOWERS AND A FEW THUNDERSTORMS AHEAD OF THE UPPER LEVEL TROUGH THAT IS NOW CENTRAL MONTANA. A WEAK SHORTWAVE MOVED THROUGH THE TROUGH LAST NIGHT KICKING OFF TSTMS IN THE SOUTHWEST. THE TSTMS DISSIPATED AS THEY MOVED EAST INTO STRONG CAPPING. THE PREVIOUS FORECAST HAD A GOOD TREND. AS THE UPPER LEVEL TROUGH MOVES ACROSS THE STATE THIS AFTERNOON...THE SURFACE LOW WILL MOVE WITH IT PUTTING THE BEST CHANCE OF TSTMS IN CENTRAL ND THIS AFTERNOON...AND IN THE EAST THIS EVENING. WITH AFTERNOON HEATING...AND COOLING ALOFT WITH THE TROUGH...INSTABILITY WILL INCREASE AND SEVERE TSTMS ARE POSSIBLE IN THE AFTERNOON AND EARLY EVENING. THE K INDEX WILL BE ABOVE 35 BY LATE AFTERNOON IN THE CENTRAL INDICATING POTENTIAL FOR HEAVY RAIN. CONSIDERED ISSUING A FLASH FLOOD WATCH...BUT WITH THE DRY CONDITIONS ACROSS THE FORECAST AREA...WILL NOT MENTION AT THIS TIME. CONDITIONS WILL IMPROVE TONIGHT AS THE UPPER LEVEL TROUGH AND SURFACE LOW MOVE EAST OF THE FORECAST AREA. NORTHWEST SURFACE WINDS SHOULD BRING COOLER DRIER AIR FROM CANADA. NORTHWEST FLOW ALOFT ON FRIDAY WILL BRING SUBSIDENCE AND DRYING TO THE MID LAYERS...KEEPING THE CHANCE OF PRECIP MINIMAL ACROSS ALL BY THE EXTREME SOUTHWEST PART OF THE FORECAST AREA. REST OF THE FORECAST PERIOD APPEARS TO BE DRY AS THE UPPER LEVEL TROUGH MOVES EAST AND THE UPPER LEVEL FEATURES BECOME WEAK IN A BROAD WEST FLOW. .LONG TERM...SUNDAY THROUGH WEDNESDAY... 00Z GFS FORECASTS STRONG UPPER RIDGE TO BUILD INTO THE NORTHERN PLAINS ON MONDAY AND CONTINUE INTO WEDNESDAY. SO...SEE NO REASON TO CHANGE CURRENT DRY FORECAST IN THE LONG TERM. ASSOCIATED SURFACE LOW PRESSURE WILL DEVELOP TO THE NORTH AND WEST OF NORTH DAKOTA AND CONTINUE THROUGH THE PERIOD. THIS WILL BRING A WARM SOUTHERLY SURFACE FLOW...WITH ABOVE NORMAL TEMPERATURES...PERHAPS INTO THE 90S. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW/JF
Hazardous weather outlook, Aug 24, 3:22 AM MDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 422 AM CDT THU AUG 24 2006 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-250930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 422 AM CDT THU AUG 24 2006 /322 AM MDT THU AUG 24 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL SPREAD FROM WESTERN INTO CENTRAL NORTH DAKOTA TODAY...THEN END FROM THE WEST TONIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 6:42 PM MDT | Severe Thunderstorm Warning | BIS | Stark | 36 min |
| Aug 23, 7:53 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn | 67 min |
| Aug 23, 10:22 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 41 min |
| Aug 24, 2:52 AM MDT | Severe Thunderstorm Warning | BIS | Williams | 28 min |
| Aug 24, 5:03 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 57 min |
| Aug 24, 5:56 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 64 min |
| Aug 24, 6:31 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 59 min |
| Aug 24, 6:58 AM MDT | Severe Thunderstorm Warning | BIS | Dunn | 32 min |
| Aug 24, 7:27 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 63 min |
| Aug 24, 7:49 AM MDT | Flash Flood Watch | BIS | Bottineau, Burke, Burleigh, Dickey, Divide, Dunn and 17 more | 7 hr |
| Aug 24, 8:31 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 59 min |
| Aug 24, 8:43 AM MDT | Tornado Warning | BIS | Mercer | 32 min |
| Aug 24, 9:12 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 63 min |
| Aug 24, 9:13 AM MDT | Tornado Warning | BIS | McLean, Mercer, Oliver | 47 min |
| Aug 24, 10:00 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Oliver | 45 min |
| Aug 24, 10:10 AM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 65 min |
| Aug 24, 10:19 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 56 min |
| Aug 24, 10:30 AM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 60 min |
| Aug 24, 11:13 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mercer, Morton, Mountrail and 1 more | 62 min |
| Aug 24, 11:29 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 61 min |
| Aug 24, 12:01 PM MDT | Severe Thunderstorm Warning | BIS | Grant, McLean, Mercer, Morton, Oliver | 44 min |
| Aug 24, 12:03 PM MDT | Severe Thunderstorm Warning | BIS | Emmons | 27 min |
| Aug 24, 12:11 PM MDT | Tornado Warning | BIS | Morton | 34 min |
| Aug 24, 12:22 PM MDT | Tornado Warning | BIS | Burleigh | 38 min |
| Aug 24, 12:36 PM MDT | Tornado Warning | BIS | Emmons | 24 min |
| Aug 24, 12:40 PM MDT | Tornado Warning | BIS | McLean | 35 min |
| Aug 24, 12:48 PM MDT | Severe Thunderstorm Warning | BIS | Grant, McLean, Mercer, Morton, Oliver | 57 min |
| Aug 24, 12:50 PM MDT | Flash Flood Warning | BIS | Mercer | 3 hr |
| Aug 24, 12:58 PM MDT | Tornado Warning | BIS | Burleigh, Emmons, Kidder | 32 min |
| Aug 24, 1:12 PM MDT | Flash Flood Warning | BIS | Burleigh, Morton | 3 hr |
| Aug 24, 1:13 PM MDT | Tornado Warning | BIS | McLean | 32 min |
| Aug 24, 1:17 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, McLean, Morton, Oliver, Sheridan | 58 min |
| Aug 24, 1:31 PM MDT | Severe Thunderstorm Warning | BIS | Kidder | 44 min |
| Aug 24, 1:46 PM MDT | Tornado Warning | BIS | McLean | 29 min |
| Aug 24, 1:47 PM MDT | Tornado Warning | BIS | Kidder | 28 min |
| Aug 24, 1:47 PM MDT | Tornado Warning | BIS | Ward | 28 min |
| Aug 24, 2:08 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 52 min |
| Aug 24, 2:16 PM MDT | Severe Thunderstorm Warning | BIS | Kidder | 59 min |
| Aug 24, 2:22 PM MDT | Flash Flood Warning | BIS | Kidder | 3 hr |
| Aug 24, 2:38 PM MDT | Severe Thunderstorm Warning | BIS | Stutsman | 67 min |
| Aug 24, 2:39 PM MDT | Tornado Warning | BIS | Sioux | 36 min |
| Aug 24, 2:47 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons | 58 min |
| Aug 24, 3:18 PM MDT | Severe Thunderstorm Warning | BIS | Kidder | 57 min |
| Aug 24, 3:30 PM MDT | Severe Thunderstorm Warning | BIS | Logan | 49 min |
| Aug 24, 3:44 PM MDT | Severe Thunderstorm Warning | BIS | Stutsman | 61 min |
| Aug 24, 3:57 PM MDT | Severe Thunderstorm Warning | BIS | McIntosh | 63 min |
| Aug 24, 4:04 PM MDT | Severe Thunderstorm Warning | BIS | Logan | 56 min |
| Aug 24, 4:26 PM MDT | Flash Flood Warning | BIS | McHenry, Ward | 3 hr |
| Aug 24, 4:40 PM MDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 65 min |
| Aug 24, 5:55 PM MDT | Severe Thunderstorm Warning | BIS | Dickey | 57 min |
Nearby
Tornado Warnings in North Dakota, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.